Texas, 2021

Drought in Texas, February 1 to 28, 2021

February 1 to 28, 2021 · NWS CRP · 3 events in 3 counties and zones

Precipitation was well below normal across south Texas during the month of February with the southern Brush Country receiving less than a tenth of an inch. Extreme drought over southern Webb County at the start of the month expanded into La Salle and Duval Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Precipitation was well below normal across south Texas during the month of February with the southern Brush Country receiving less than a tenth of an inch. Extreme drought over southern Webb County at the start of the month expanded into La Salle and Duval Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1030 PM CST Sun Jan 31 2021

.AVIATION...

VFR and light northerly winds will continue through Monday as
broad high pressure moves closer.

&&

.PREV DISCUSSION... /Issued 307 PM CST Sun Jan 31 2021/

SHORT TERM (Tonight through Monday Night)...

This morning's cold front is well south of the area and is currently
pushing towards the Central Gulf. Much drier air has been filtering
into the region behind the boundary. PWATs are hovering around 0.5"
per the GOES16 TPW imagery. Despite the passage of the front this
morning, temperatures have warmed into the upper 70s to low 80s.
Breezy northerly winds will continue through the afternoon before
weakening overnight. Light winds and sufficient radiational
cooling will allow for temps to fall into the upper 30s to mid
40s. Highs will be a bit cooler tomorrow as CAA continues with
temps in the upper 60s to near 70 degrees. Northerly winds will
begin to shift to the east-northeast Monday night as the surface
high nudges east.

LONG TERM (Tuesday through Sunday)...

Surface high pressure ridge will be translating to the east on
Tuesday with highs near normal. An upper level ridge over northern
Mexico Tuesday and Wednesday will dampen out as it drifts across the
region by Thursday. Warming trend will occur through Wednesday and
Thursday with readings in the 80s across the region Thursday except
for the immediate coast. Low pressure will be over the southern
plains Thursday leading to breezy conditions over the Coastal Bend.

Most of the medium range models, except for the GFS, are more
progressive with the upper trough moving from the Rockies Wednesday
night into the plains Thursday. This should send the next cold front
into the area early Friday. Only limited moisture return expected
but will keep a mention of slight chance of showers along the coast
into the coastal waters Friday. High pressure behind this front will
be weak with temperatures expected to only cool to near normal by
Saturday.

Medium range models are in agreement with a strong upper ridge
building north into the Gulf of Alaska by the weekend. Arctic air
mass will be building over northwest Canada by Friday. This arctic
air mass will surge into the central plains Saturday morning as a
short wave trough dives southeast into the central plains. Expect
this modified arctic air mass will reach south Texas by early Sunday
morning. Went with CONSAll for winds/temperatures this period which
was similar to the ECMWF/CAN models.

MARINE...

Moderate to strong offshore flow will continue through tomorrow
morning. The Small Craft Advisory remains in effect through 6 AM
but may need to be extended by a couple of hours. Winds will
begin to weaken by mid morning as the pressure gradient relaxes.
A weak to moderate offshore flow is expected tomorrow afternoon
through the overnight hours. Winds will begin to shift to the
northeast as we head into Tuesday morning. A weak onshore flow
will develop Tuesday as high pressure shifts to the east. The weak
to moderate onshore flow will continue through Wednesday morning.
The onshore flow will strengthen Wednesday afternoon and become
moderate to strong Wednesday night as low pressure forms over the
southern plains. SCA conditions are expected over the Gulf waters
Wednesday night through Thursday night as winds remain moderate to
strong. Winds will shift to weak to moderate offshore behind a
cold front Friday morning and continue through Friday evening.
Isolated showers will be possible with the front Friday. A brief
period of onshore flow will occur Saturday before the next cold
front with modified arctic air forecast to reach the coastal
waters by early Sunday morning. Strong offshore flow/SCA will
occur behind this cold front Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    44  68  42  70  52  /   0   0   0   0   0
Victoria          40  66  37  67  47  /   0   0   0   0   0
Laredo            45  70  43  72  51  /   0   0   0   0   0
Alice             42  70  40  71  49  /   0   0   0   0   0
Rockport          46  68  46  66  55  /   0   0   0   0   0
Cotulla           41  71  40  72  47  /   0   0   0   0   0
Kingsville        44  71  41  72  50  /   0   0   0   0   0
Navy Corpus       49  67  52  66  57  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 AM CST Monday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

&&

MCZ/93...AVIATION
Hazardous weather outlook, Jan 31, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
326 PM CST Sun Jan 31 2021

TXZ229>234-239>247-342>347-442-443-447-012130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
326 PM CST Sun Jan 31 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-012130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
326 PM CST Sun Jan 31 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for the coastal waters through
Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are expected Wednesday night through
Friday morning for the Gulf waters. Elevated seas could potentially
cause advisory conditions to last through Saturday morning for the
offshore waters.

Small Craft Advisory conditions are possible Sunday behind a strong
cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Webb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought conditions expanded across most of the county by the end of the month, except for the extreme northwest part of the county where severe drought conditions persisted.

Drought, Duval

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme drought conditions developed across most of the county by the end of the month, except for the extreme northeast part of the county where severe drought conditions persisted.

Drought, La Salle

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought conditions developed across the southern part of the county by the end of the month, while severe drought conditions persisted across the northern part.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946686, 946687, 946688.